Wyoming, 2022Damaging Wind in Wyoming, July 22, 2022
July 22, 2022 · NWS RIW · 1 event in 1 county or zone
A thunderstorm moved across Pinedale and brought strong wind gusts and damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved across Pinedale and brought strong wind gusts and damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 2:59 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 22, 2:59 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
359 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 1210 PM MDT Fri Jul 22 2022
Despite some morning convection, the red flag warning still looks
good with very low relative humidity and gusty winds across much
of the area. Isolated showers and thunderstorms are expected
generally along and south of a Jackson to Buffalo line this
afternoon and evening. The lower atmosphere is quite dry with 45
to 55 dew point depressions. This in combination with inverted-V
soundings could result in localized gusts between 50 and 60 mph
wind gusts. The strong winds could easily come from relatively
weak convection. A shortwave in the flow on the northern fringe of
the subtropical high will keep some chances of showers and
possibly a thunderstorm going tonight across the southern half of
the forecast area.
A cold front will push into northern Wyoming around midnight and
should be along the Continental Divide by daybreak. Expect very
gusty northerly winds for a few hours after frontal passage with the
windiest areas being northern Bighorn Basin and northern Johnson
County. The surface cold front will be hard pressed to push into
southwest Wyoming.
In wake of this cold front, areas east of the Divide will see high
temperatures on Saturday around 10 degrees cooler while areas over
the west and southwest should see similar temperatures. Cooler
temperatures, higher relative humidity, and weaker winds will keep
fire weather concerns at bay for at least a day. Also, there will be
chances of showers and thunderstorms mainly over central and
southern areas with some weak activity even occurring during the
morning hours. The best chances for convection look to occur over
the south with convection forming over the Unita Mountains and
pushing east/northeast into Sweetwater County. All of the convection
should end by around midnight. However models do show a distinct
shortwave pushing into northwest Wyoming between 06Z and 12Z Sunday,
but are not producing any precipitation. Later shifts might need to
add some PoPs over the north to account for this feature.
.LONG TERM...(Sunday through Friday)
Issued at 201 PM MDT Fri Jul 22 2022
Pattern remains stable across the US during the longer term
period, with a trough across southern Canada and ridging
stretching across the southern US. This keeps the pattern across
WY flowing through the middle of next week, with no long-standing
system stalled in the region. Sunday will see a weak wave sweep
through southern MT/northern WY. Timing still puts the trough into
central WY in the afternoon, so shower and thunderstorm activity
increases Sunday afternoon, mainly for the I-25 corridor. Into
early to middle next week, the flow pattern is off the Pacific
Northwest, bringing continued weak shortwaves and slight moisture
into the region. This pattern bodes well for continued shower and
thunderstorm activity occurring during peak heating each
afternoon. These will start on the higher elevations before
drifting east during the later afternoon. Models are still
consistent on ridging building northward across the Rockies for
the latter half of the week, bringing decreasing precip chances
and higher temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 357 PM MDT Fri Jul 22 2022
Sct showers continue to drift through, mainly impacting the
southwest quarter of the state. Any showers will bring locally
gusty winds to 40kts and occasional lightning. KJAC will continue
to see speed and directional shear aloft coming over the Tetons
through early this evening before decreasing. Light and variable
winds continue overnight under gradually clearing skies. Winds
will increase again on Saturday, mainly for KBPI/KPNA and KCPR
later afternoon. Shower activity will be more isolated Saturday,
mainly for KRKS later afternoon.
&&
.FIRE WEATHER...
Issued AT 1210 PM MDT Fri Jul 22 2022
Elevated to critical fire weather conditions will occur across the
entire area through this evening. Isolated dry thunderstorms are
expected mainly south of a Jackson to Buffalo line. The main hazards
will be strong, erratic winds as well as the potential for new
wildfire starts. A dry cold front will push south across much of the
area tonight. In wake of this cold front, expect windy northerly
winds, cooler temperatures and higher relative humidity. This will
be most pronounced across the northern areas east of the Divide.
Relative humidities will be near critical fire weather thresholds
over the west and southwest Saturday, but winds are not expected to
reach critical thresholds. There will also be slight chances of
thunderstorms mainly over central and southern areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ280>283-288-
414>416.
&&
SHORT TERM...Murrell
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Murrell
Hazardous weather outlook, Jul 22, 3:14 AM MST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
414 AM MDT Fri Jul 22 2022
WYZ001>020-022>030-231015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
414 AM MDT Fri Jul 22 2022
...Red Flag Warnings in Effect through 8 PM Friday for much of
western and central Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Near-critical to critical fire weather conditions return this
afternoon and evening. Breezy westerly winds will be stronger than
yesterday. Isolated thunderstorms are likely during the afternoon
and evening, causing brief erratic outflow wind gusts of 40 to 50
mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated fire weather conditions are likely through much of the
week, with no appreciable precipitation in the forecast.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Jul 22, 3:20 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
420 PM MDT Fri Jul 22 2022
WYZ005>007-013>020-022>030-230200-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Thermopolis, Ten Sleep, Worland, Jackson,
Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton,
Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney,
Farson, Kemmerer, Cokeville, Rock Springs, Green River,
and Wamsutter
420 PM MDT Fri Jul 22 2022
...Strong Outflow Wind Gusts this Evening...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Isolated showers and thunderstorms could produce
localized wind gusts between 35 and 50 mph.
* WHERE...Most of Western and Central Wyoming.
* WHEN...Through 8 PM this evening.
* ADDITIONAL DETAILS...Strong wind gusts can occur well ahead of a
storm. Due to warm temperatures and dry air at the surface, very
little precipitation is expected to fall from these storms. Be
aware of rapidly changing wind direction. Strong winds can blow
over unsecured objects.
Thunderstorm Wind, Sublette
- When
- July 22, 6:50 PM MST to 7:00 PM MST
- Where
- Sublette County, Pinedale to 1.06 mi E of Pinedale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.870, -109.870
Several trees were blown over, knocking out power to around 350 customers in Daniel and Pinedale. Shingles were blown off of the Museum Of The Mountain Man.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 22, 2022$635,000 · 1.5 in hail · 22 events
- Flash Flooding and Lightning Strikes in Louisiana, July 22, 2022$800,000 · 7 events
- Tornadoes and Damaging Winds in North Dakota, July 22 to 23, 2022EF1 · 43 events
- Damaging Winds in Utah, July 22, 2022$80,000 · 63 kt wind · 15 events
- Tornadoes and Hail in Kansas, July 22, 2022$23,000 · 1.75 in hail · 30 events
- Tornadoes and Flash Flood in Illinois, July 22 to 24, 2022EF0 · 40 events
- Hail and Damaging Winds in New York, July 22, 2022$37,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Pennsylvania, July 22, 2022$24,000 · 50 kt wind · 6 events
- Heat in Kentucky, July 22 to 24, 202222 events
- Excessive Heat in Illinois, July 22 to 24, 202219 events
- Flash Flooding and Damaging Wind in South Carolina, July 22, 2022$15,000 · 50 kt wind · 3 events
- Excessive Heat in Missouri, July 22 to 24, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045354.